OR WAIT 15 SECS
A growing body of evidence links use of proton pump inhibitors to increased risk of nosocomial Clostridium difficile infection and other morbidities.
A growing body of evidence links proton pump inhibitors (PPIs) to increased risk of nosocomial Clostridium difficile (C. difficile) infection and other morbidities. Acid suppression therapy, particularly acid suppression using PPIs, can double the risk of an initial C. difficile infection and increase the risk of recurrent infection by nearly 50%. PPI use is also associated with an increased incidence of fractures in older women.
"These are fundamentally very safe medications," said Michael D. Howell, MD, MPH, director, critical care quality, Beth Israel Deaconess Medical Center, Boston. "We saw very small absolute increases in risk from PPIs, but a small risk in millions of patients creates huge harm."
PPI use and C. difficile
Dr. Howell and his colleagues looked at the incidence of C. difficile infection in more than 100,000 patients discharged from Beth Israel Deaconess over a 5-year period. The pharmacoepidemiologic cohort study found the incidence of initial C. difficile infection increased from 0.3% with no acid suppressive therapy to 1.4% among patients with frequent PPI therapy.
Patients who received H2 receptor antagonists had a 53% increased risk of initial C. difficile infection, Dr. Howell said, while patients who received daily PPI therapy had a 74% increased risk of infection.
Patients who received PPIs more often than daily had a 136% increased risk of initial C. difficile infection.
The study was 1 of 5 PPI papers published in the May 10, 2010, issue of Archives of Internal Medicine.
"We know that PPIs are not dosed appropriately," said Wayne Weart, PharmD,FASHP, BCPS, professor of clinical pharmacy and outcome sciences, South Carolina College of Pharmacy, and professor of family medicine, Medical University of South Carolina, Charleston, S.C. "The problems appear to be dose- and duration-related. We need to use the lowest dose possible for the shortest length of time possible. You just don't need high doses long-term."
Magnitude of risk
Amy Linsky, MD, general internal medicine fellow, Boston Medical Center, also looked at PPI use and C. difficile. Her team found an association between PPI use and recurrent C. difficile infection among patients treated at the New England Veterans Healthcare System. The use of a PPI increased the risk of recurrent infection by 42%.
"We know there has been some association between PPI use and both community-acquired and nosocomial C. difficile," Dr. Linsky told Drug Topics. "We just weren't sure what the magnitude of the risk would be. Up to half of all PPI use is not indicated."
PPIs in the ICU
PPIs can make a dramatic difference for patients with gastrointestinal bleeding, Dr. Howell said. The problem, he explained, is that the risk of GI bleeding is largely confined to intensive care unit (ICU) patients who have sepsis or are on ventilator therapy for longer than 48 hours. Without at least 1 of those 2 risk factors, only 1 ICU patient in 900 has gastric bleeding. When risk factors or evidence of active symptoms are absent, few inpatients should receive a PPI, he said.
"We had the perception that these drugs were absolutely safe, so we started giving them to people with only the slightest risk or no risk at all," he said.
That's where pharmacy comes into the picture. Patients who are at risk for gastric bleeding should be dosed appropriately or not at all, Weart said. That means they should receive medication 1 hour before a significant meal or intravenously, if they are not eating. Patients on an IV formulation should be weaned down to the standard dose and then taken off the drug. Patients without risk factors or active symptoms should not be given PPIs.
"Pharmacy intervention can make a real difference," Dr. Howell said. "Hospitals with clinical pharmacists integrated in care teams have the best chance of getting more appropriate PPI orders. Pharmacists make the difference because they are focused on medication use and potential harm."